Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Generators and irreducible polynomials over finite fields
HTML articles powered by AMS MathViewer

by Daqing Wan PDF
Math. Comp. 66 (1997), 1195-1212 Request permission


Weil’s character sum estimate is used to study the problem of constructing generators for the multiplicative group of a finite field. An application to the distribution of irreducible polynomials is given, which confirms an asymptotic version of a conjecture of Hansen-Mullen.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (1991): 11T24, 11T55
  • Retrieve articles in all journals with MSC (1991): 11T24, 11T55
Additional Information
  • Daqing Wan
  • Affiliation: Department of Mathematics, The Pennsylvania State University, University Park, Pennsylvania 16802
  • MR Author ID: 195077
  • Email:
  • Received by editor(s): December 8, 1995
  • Received by editor(s) in revised form: May 8, 1996
  • Additional Notes: This research was partially supported by NSF
  • © Copyright 1997 American Mathematical Society
  • Journal: Math. Comp. 66 (1997), 1195-1212
  • MSC (1991): Primary 11T24, 11T55
  • DOI:
  • MathSciNet review: 1401947